Contact A Lawyer
Have A Potential Case Reviewed By An Attorney
Due to an increased risk of serious and potentially life-threatening heart problems from Zofran, certain versions of the anti-nausea drug will be removed from the market early next year.
The move comes following a safety investigation by federal health officials, resulting in an FDA announcement of a partial Zofran recall on December 4.
Side effects of Zofran have been linked to a risk of a type of irregular heart rhythm, known as QT interval prolongation. This may predispose patients to develop Torsades de Pointes, which is a rare vareity of ventricular tachycardia. The condition can denegrate into ventricular fibrillation, which may lead to sudden death if proper treatment is not received.
The 32 mg, single intravenous (IV) dose of Zofran will no longer be marketed for sale after early 2013. That dose is usually used to prevent chemotherapy-induced nausea and vomiting. However, 0.15 mg/kg doses of Zofran administered every four hours for the same purpose will still be available.
Zofran (ondansetron), which is manufactured by GlaxoSmithKline, is a member of a class of drugs known as 5-HT3 receptor antagonists, which work by blocking the actions of serotonin.
In September 2011, the FDA issued a warning about the risk of Zofran injection heart rhythm problems, indicating that GlaxoSmithKline was changing the Zofran label to warn against use of the 32 mg single intravenous dose.
Users of Zofran have been advised to seek immediate medical treatment if they experience irregular heartbeats, shortness of breath, dizziness or fainting. Doctors may order electrocardiograms for users to monitor the heart rate and rhythm.
The Zofran cardiac risks appear to be increased among those with congenital long QT syndrome, congestive heart failure, bradyarrhythmias or among those taking other medications that may prolong the QT interval of the heart. The FDA has also recommended that doctors correct any electrolyte abnormalities, like hypokalemia or hypomagnesemia, before administering an infusion of Zofran.